West Virginia, 2003Flash Flood and Damaging Wind in West Virginia, August 12, 2003
August 12, 2003 · NWS RLX · 2 events in 2 counties and zones
1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM EST, 3 hours earlier.
Area forecast discussion, Aug 12, 1:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT TUE AUG 12 2003
*********************************************************************
230 PM EDT TUE AUG 12 2003
...TONIGHT AND WEDNESDAY...
SHOWERS/TSTORMS DEVELOPING RIGHT ON SCHEDULE THIS AFTERNOON IN
EASTERN AREAS. EXPECT THESE SHOWERS WILL SUBSIDE THIS EVENING WITH
LOSS OF HEATING. ONCE AGAIN FOG WILL DEVELOP ACROSS AREA
OVERNIGHT. UPPER LOW RETROGRADING SOUTHWEST IN TIME WHICH SHOULD
REDUCE OUR CHANCES FOR DIURNAL SHOWERS. ONLY WORTHY OF A SLIGHT
CHANCE POP IN THE LOWLANDS WEDNESDAY...LOW CHANCE MOUNTAINS.
...WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...
AN UPPER LEVEL DISTURBANCE IS MOVING INTO THE CWA WED NGT. HIGH
PRESSURE WILL SETTLE OVER THE AREA BY THURSDAY WITH DIURNAL AFTN AND
EVENING THUNDERSTORMS POSSIBLE. CONTINUE THE DRY FORECAST FRIDAY AS
THE UPPER AND SURFACE HIGHS MOVE SOUTHWEST. THE TEMPERATURES ARE IN
THE BALLPARK...WITH NO ADJUSTMENTS NEEDED AT THIS TIME.
...SATURDAY THROUGH TUESDAY...
UPPER LEVEL HIGH CONTINUES TO SIT AND SPIN ACROSS CENTRAL PLAINS
STATES...WITH OUR CWA ON THE EASTERN FRINGE. HAVE KEPT OUT CHANCE
OF PRECIP UNTIL AFTERNOON HOURS MONDAY. DID ADD TO THE PRECIP THAT
WAS ALREADY IN THE FORECAST ACROSS THE WESTERN PORTION OF THE AREA
MONDAY AFTERNOON. WITH DISTURBANCE APPROACHING...CONTINUED THE
MOIST TREND EASTWARD THROUGH THE END OF THE FORECAST
PERIOD...TUESDAY.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/ DB/ELW/KF
*********************************************************************
920 AM EDT TUE AUG 12 2003
WILL UPDATE ZONES TO REMOVE REFERENCES TO FOG THIS MORNING OTHERWISE
ONLY MINOR CHANGES EXPECTED AT THIS TIME.
.END/ DB
*********************************************************************
318 AM EDT TUE AUG 12 2003
...TODAY THROUGH WEDNESDAY...
WEAK SHORT WAVE MOVING NORTH THROUGH FORECAST AREA AT THIS TIME.
ALL RADAR RETURNS ASSOCIATED WITH IT HAVE GONE AWAY AND EVEN THE
CLOUDS ARE STARTING TO DISSIPATE/LIFT NORTHWARD OUT OF FORECAST
AREA. THIS WILL LIKELY LEAD TO LAST MINUTE INCREASE IN AREA
COVERAGE OF FOG BEFORE SUN GETS GOING.
PESKY UPPER LOW FINALLY GETS ON SOUTHWESTWARD BOUND TRAIN TODAY.
HIGH PWS...INSTABILITY AND WEAK LOW LEVEL CONVERGENCE AXIS IS JUST
ENOUGH TO JUSTIFY CHANCE POPS TODAY...THOUGH NOT QUITE AS HIGH AS
MOS. TEMPERATURES LOOKED OK WITH MINOR ADJUSTMENTS.
CONVECTION DIES DOWN THIS EVENING IN ABSENCE OF SIGNIFICANT
FORCING...AS HAS BEEN THE TREND. HIGHER ON 6 PM TO 6 AM POPS THAN
00Z BASED MOS THOUGH. MONOTONE NOCTURNAL TEMPERATURE FORECAST
CONTINUES...AND FOG LIKELY AGAIN BY MORNING.
WEDNESDAY SIMILAR TO TODAY EXCEPT ANY FORCING WEAKER STILL AND
HEIGHTS A BIT HIGHER AS UPPER LOW GIVES WAY TO RIDGING. CLOSE TO
MOS ALL AROUND ON WEDNESDAY...WHICH WILL FEATURE A WARMER AFTERNOON
ON LESS RAIN AND MORE SUNSHINE.
...WED NIGHT ON...
UPPER LEVEL TEMPS CONTINUE TO WARM WITH BUILDING RIDGE. HEIGHT
RISES OF 15DM ARE NOTED IN 48HR PERIOD ENDING 00Z THUR. LEFT SCHC
POPS IN DURING EVENING HOURS WED FOR ISOLATED CONVECTION. THURSDAY
LOW LEVEL MSTR DOESNT CLEAR CWA...GIVEN H10-H8 RIDGE EXTENDING FM
ERN KY COALFIELDS TO NORTHERN CWA COUPLED WITH MSTR FLUX CONV IN
AFOREMENTIONED GEOGRAPHIC REGION FEEL AREA IS AT RISK FOR MORE
RW/TRW. INSTABILITY PARAMETERS REMAIN MODERATE...BUT FOCUS STAYS ON
SLOW MOVING STORMS.
THUR NGT THRU SAT UPPER LEVEL HIGH RETROGRADES TOWARDS CENTRAL
CONUS...ALTHOUGH GIVEN FCST HEIGHT PACKING APPEARS WE ARE OUT OF THE
RIDGE RUNNER AREA AND PROTECTED BY A MID LEVEL CAP. GFS DOES HINT
AT A WEAK S/W PASSING THRU DURING THE AFTERNOON HOURS
THURSDAY...SUBSEQUENTLY GENERATING UVV. AT THIS TIME OPT TO LEAVE
THINGS DRY AS DEEP MSTR IS ABSENT.
TEMPS ON TRACK...AS NUMBERS ARE A CAT BELOW ENERGY BLOCK METHOD
GIVEN LOW CCL LEVELS.
TRM/29
*********************************************************************
955 PM EDT MON AUG 11 2003
...EVENING UPDATE...
FORECAST LOOKS OK FOR THE MOST PART. WILL PLAY UP THE FOG AND LOWER
POPS TO SLIGHT CHC FOR EVERYWHERE EXCEPT THE MOUNTAINS WHERE WILL
KEEP CHC POPS THERE FOR THE REST OF TONIGHT...AS A FEW STORMS ARE
STILL LINGERING ATTM. OTHERWISE NO OTHER CHANGES ARE EXPECTED.
JS
********************************************************************
Hazardous weather outlook, Aug 12, 4:39 AM EST, 11 hours 51 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-121500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
539 AM EDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SOME
HEAVY...SLOW MOVING THUNDERSTORMS WILL BE AROUND TODAY. A SLIGHT
INCREASE IN THE FORWARD SPEED OF STORMS TODAY...FROM THE PAST
SEVERAL DAYS...SLIGHTLY ALLEVIATES THE THREAT FOR FLOODING POSED BY
THESE STORMS. SOME MINOR FLOODING ISSUES ARE STILL
POSSIBLE...ESPECIALLY IN THOSE LOCALES THAT HAVE HAD THE HEAVIEST
RAINFALL MOST RECENTLY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
TRM
In the hours before
Local storm report, Aug 12, 2:59 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0359 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 9 N PROCTORVILLE OH FLASH FLOOD
08/11/03 LAWRENCE 2-3 FEET OF WATER OVER
CR37 IN SCOTTOWN....ROAD
DAMAGED
DBFlash Flood, Randolph
- When
- August 12, 4:30 PM EST to 6:00 PM EST
- Where
- Randolph County, 2 mi NE of Bowden
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.775, -79.876 (the zone’s center; the record gives no point)
In a remote wilderness area, Taylor Run and Otter Creek overflowed, but did not affect dwellings. Ten Ohio hikers were stranded, by the high water, between Otter Creek and Yellow Creek. The hikers climbed onto the backs of firefighters, and used ropes to wade back across the swollen creek. As a precaution, the hikers were treated for hypothermia. Estimated rain amounts were 2 to 3 inches in an hour.
Thunderstorm Wind, Kanawha
- When
- August 12, 7:10 PM EST
- Where
- Kanawha County, Blue Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -81.450
Fallen trees downed power lines.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 12, 2003$33,000 · 53 kt wind · 3 events
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334383, 5334384.